Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 99, NWS Memphis, TN

May 2, 2002Coahoma County, Quitman County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at May 2, 2002, 5:54 PM CDT for Coahoma County, Quitman County, Mississippi. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 2, 2002, 5:54 PM CDT (22:54 UTC)
Expired
May 2, 2002, 6:30 PM CDT
In force
36 min
Issued by
NWS Memphis, TN
Area
Whole counties

Counties Coahoma County, MS, Quitman County, MS

The radar

The Memphis radar (KNQA), 134 km from the middle of the area, began a volume at 22:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 10.9 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2002-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2081 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2002-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 117 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2081 J/kg
Mixed-layer CIN
-142 J/kg
Mixed-layer LCL
554 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.7
Supercell composite
3.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMEG 022254
SVRMEM
MSC027-119-022330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
554 PM CDT THU MAY 2 2002

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COAHOMA COUNTY IN NORTHWEST MISSISSIPPI
  QUITMAN COUNTY IN NORTHWEST MISSISSIPPI

* UNTIL 630 PM CDT.

* AT 548 PM CDT...WEATHER RADAR INDICATED A SEVERE THUNDERSTORM 10
  MILES SOUTHWEST OF FRIARS POINT...MOVING EAST AT 65 MPH.

* CITIES IN THE PATH OF THIS STORM THROUGH 630 PM CDT INCLUDE...
  FRIARS POINT...KINGS...
  COAHOMA...JONESTOWN...
  FALCON...DARLING...
  SLEDGE...

.REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN MEMPHIS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 3:43 PM CDT, 2 hours 11 minutes earlier.

Area forecast discussion, May 2, 3:43 PM CDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
343 PM CDT THU MAY 2 2002

SFC ANALYSIS THIS AFTERNOON PLACED THE CDFNT FROM MID TN SWWD THRU
NRN MS INTO SW AR WITH AN AREA OF LO PRES INVOF SHV. TEMPS WERE
PRIMARILY IN THE 50S NORTH OF THE BNDRY WERE AND LWR 80S ACROSS SE
SXNS OF THE FA. LATEST IR SAT LOOP WITH LIGHTNING PLOT INDICATED
THE MAIN AREA OF TSTM ACTIVITY WAS ACROSS WRN/MID TN UP INTO ERN KY.
LOCAL 88D RADAR LOOP WAS SHOWING SOME SCATTERED TSTMS DEVELOPING OVR
SRN SXNS OF WRN TN AND NRN MS. THE LATEST SVR TSTMS WATCH INCLUDED
ALL OF NRN MS AND THE SRN COUNTIES OF WRN TN.

AS THE CDFNT SAGS SWD TONITE IT WILL BECOME STATIONARY SOUTH OF THE
FA AND ACT AS A FOCUSING MECHANISM FOR TSTMS ACTIVITY TONITE INTO
TMRW. AS THE NEXT 5H SW APPROACHES FROM THE SW IN SWLY FLOW ALOFT...
THE NEXT GOOD CHC FOR PRECIP WILL COME FRI NITE TO THE FA. A SFC
WAVE WILL MOVE ALONG THE FNTL BNDRY FRI NITE WITH WEAK HI PRES
BUILDING IN ON SAT. THE STALLED BNDRY TO THE SOUTH WILL RETURN AS
A WMFNT SUN NITE BRINGING ANOTHER CHC FOR PRECIP. MON THRU WED SHUD
BE DRY IN BETWEEN SYSTEMS WITH ANOTHER CHC FOR PRECIP THU AS
ANOTHER FNT APPROACHES FROM THE NW. WILL TAKE A BLEND OF FWC/MAV
TEMPS THIS FCST PD.

.MEG...NONE.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 3:26 PM CDTSevere Thunderstorm WarningMEGMarshall34 min
May 2, 4:02 PM CDTSevere Thunderstorm WarningMEGMarshall13 min
May 2, 6:01 PM CDTSevere Thunderstorm WarningMEGTate, Tunica29 min
May 2, 6:31 PM CDTSevere Thunderstorm WarningMEGLafayette, Panola29 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.